Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 25, NWS Albuquerque, NM

September 3, 2021Chaves County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood watch at Sep 3, 2021, 2:18 AM MDT for Chaves County, Lincoln County, New Mexico. It took effect at Sep 3, 2021, 1:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2021, 2:18 AM MDT (08:18 UTC)
In effect from
Sep 3, 2021, 1:00 PM MDT
Expired
Sep 3, 2021, 8:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Chaves County, NM, Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 120 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WGUS65 KABQ 030818
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
218 AM MDT Fri Sep 3 2021

NMZ226-239-240-031800-
/O.NEW.KABQ.FF.A.0025.210903T1900Z-210904T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
South Central Mountains-Eastern Lincoln County-Southwest Chaves
County-
218 AM MDT Fri Sep 3 2021

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM MDT THIS AFTERNOON THROUGH 
THIS EVENING...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of central and southeast New 
  Mexico, including the following areas, in central New Mexico, 
  Eastern Lincoln County and South Central Mountains. In southeast 
  New Mexico, Southwest Chaves County.

* From 1 PM MDT this afternoon through this evening.

* Scattered to numerous showers and thunderstorms will develop this 
  afternoon around the Sacramento and Capitan mountains. Slow and 
  erratic storm motion will generate heavy rainfall over areas that 
  have already seen heavy rainfall the past several days. The risk 
  for flash flooding will be elevated over recent burn scars, 
  complex terrain, urban drainages, and within low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Guyer
1 follow-up statement
197 
WGUS65 KABQ 031656
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1056 AM MDT Fri Sep 3 2021

NMZ226-239-240-040200-
/O.CON.KABQ.FF.A.0025.210903T1900Z-210904T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
South Central Mountains-Eastern Lincoln County-Southwest Chaves
County-
1056 AM MDT Fri Sep 3 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

The Flash Flood Watch continues for

* Portions of central and southeast New Mexico, including the 
  following areas, in central New Mexico, Eastern Lincoln County and 
  South Central Mountains. In southeast New Mexico, Southwest Chaves 
  County.

* Until 8 PM MDT this evening.

* Scattered to numerous showers and thunderstorms will develop this 
  afternoon around the Sacramento and Capitan mountains. Slow and 
  erratic storm motion will generate heavy rainfall over areas that 
  have already seen heavy rainfall the past several days. The risk 
  for flash flooding will be elevated over recent burn scars, 
  complex terrain, urban drainages, and within low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 11:52 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 2, 11:52 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1152 PM MDT Thu Sep 2 2021

.AVIATION...
06Z TAF CYCLE
A couple SHRA will drift north across east central and southeast NM
overnight. Otherwise, highly localized fog and patchy low cigs may
form just about anywhere thru sunrise. Confidence is so low that no
mention has been placed at TAF sites. A more active day is expected
Friday w/ greater storm coverage focused along and south of the I-40
corridor. Storm motion will be erratic northward and any direct hits
will produce heavy rain w/ brief MVFR cig/vsby restrictions. SHRA/TS
will continue well into Friday night as a weak disturbance drifts
northwest into southern NM from far west TX.

Guyer

&&

.PREV DISCUSSION...223 PM MDT Thu Sep 2 2021...
.SYNOPSIS...
Showers and thunderstorms will favor south central and southeast
portions of the state through the evening. Locally heavy rain is
possible. Thunderstorms chances will increase Friday through the
weekend, except across northwest New Mexico where it will remain dry.
Areas of heavy rainfall are possible, especially across the
southwest and south central mountains. Drier conditions are expected
next work week as drier air filters into the state from the north.
Temperatures for the next seven days will be within a few degrees of
normal, except over the weekend where portions of eastern New Mexico
may be a few degrees below normal.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Abundant monsoon moisture remains entrenched across the forecast
area, evident by dewpoints ranging from the upper 50s west of the
Rio Grande to the mid 60s over eastern NM. However, drier mid to
upper level air has moved over western NM thus far capping
convection along and west of the continental divide this afternoon.
A few showers and perhaps a stray lightning strike are still
possible before the end of the day there. Greater instability lay
over the eastern plains where visible satellite imagery is showing a
convergent cu field oriented SW-NE from the Sacramento Mountains
through Clovis and the TX/OK Panhandles. One vigorous updraft has
already blown up over southwestern Chaves County this afternoon, and
continued active storms are forecast to favor this line through the
rest of the day. Frequent cloud-to-ground lightning, gusty winds,
and locally heavy rainfall with quick bouts of medium to large hail
will be the main hazards. Storm activity tapers off through the
evening hours, lasting longest over east-central NM. Patchy valley
fog is likely again through central and western NM and into the
lower Pecos River Valley near Roswell where moist southerly flow
will reside. Any fog development along the Pecos near Roswell will
depend on how long convective debris clouds linger overnight.

Friday's overall pattern will see the H5 high become solidified over
the ArkLaTex region with the next plume of monsoon moisture nudging
northward into southern NM. This will continue scattered to numerous
afternoon storm coverage for areas south of I-40. Storm motions will
be from S-N or SW/NE. With near record PWATs in the 1.20"-1.40"
range, locally heavy rainfall threatening localized flash flooding
will remain. This hazard will focus over the Sacramento Mountains
where upper level flow could lead to storms anchored over the high
terrain there.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
On Saturday, NM will be between two upper high centers, with the
moisture plume extending from southwest to northeast across the area.
Storms look to favor two areas: 1. The southwest and south central
mountains where storms will be slow moving; and 2. The east slopes
of the Sangre de Cristo Mountains and points eastward. This latter
area is due to a back door front nosing into the area and providing
low level upslope flow to aid in convective development. These storms
should move toward the east around 10 mph. The front will continue
to shift southward across the eastern plains through the evening and
overnight, likely keeping thunderstorms going through the period. The
NAM suggests that the storms will be numerous enough to produce a
cold pool which will drive the cold front through the gaps of the
central mountain chain. This solution would also replenish low level
moisture west of the central mountain chain, thereby priming the area
for a more active Sunday. The GFS, CMC and to some extent the ECMWF,
are less bullish regarding the westward progression of the front and
associated moisture. For now, did put a light east canyon wind for
the RGV, but confidence is low to medium. On Sunday, the upper high
over the Great Basin will become dominant, and some drier air will
begin to filter back into northwest NM. Thus, storms should favor the
high terrain and portions of eastern NM where any boundaries remain.
If the NAM solution is correct, more storms than currently forecast
will be possible across west central NM.

As the upper level high over the Great Basin continues to strengthen
Monday and Tuesday, drier air will continue to filter into NM and
storm chances will slowly dwindle. The upper high will drift a bit
eastward Wednesday night and Thursday such that it will be centered
over CO and NM. This will keep precipitation in the slim to none
category through mid week.

24/34

&&

.FIRE WEATHER...
No fire weather concerns outside of continued active rounds of
afternoon thunderstorms through the weekend. Upper high resides east
of the region Friday setting up S-N storm motions with storm
coverage favoring areas generally south of I-40. Localized flash
flooding will focus where storms train or become anchored over the
south-central high terrain. Upper high elongates over the desert
southwest with slower and more erratic storm motions Saturday, but
still scattered in nature. A backdoor front could enhance storm
coverage through northeastern NM Saturday. A general decrease in
storm coverage occurs by the start of next week as the upper high
strengthens over the Great Basin and slowly migrates back toward
northern NM.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 2, 4:46 AM MDT, 21 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
446 AM MDT Thu Sep 2 2021

NMZ201>241-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
446 AM MDT Thu Sep 2 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will return to the
area along and east of the south central mountains this afternoon and
evening. Some storms will be capable of locally heavy rainfall with a
risk of isolated flash flooding. Isolated strong thunderstorms will
also be possible southeast of a line from Carrizozo to Tucumcari,
where wet microbursts with wind gusts up to 50 mph will be possible
with hail up to the size of pennies and frequent cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday through Sunday, daily rounds of scattered to at times
numerous showers and thunderstorms are expected mainly along and east
of the continental divide. Some storms along and east of the central
mountain chain, as well as those over south central and southwest
areas, will be capable of locally heavy rainfall.

Saturday afternoon and evening, a few strong to severe storms will be
possible over northeast areas with a risk of large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:07 PM MDTAreal Flood AdvisoryABQQuay3 hr

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.